Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (15)

1 - 15 of 15 WebM&M Case Studies
Adam Wright, PhD, and Gordon Schiff, MD| October 30, 2019
Following resection of colorectal cancer, a hospitalized elderly man experienced a pulmonary embolism, which was treated with rivaroxaban. Upon discharge home, he received two separate prescriptions for rivaroxaban (per protocol): one for 15 mg twice daily for 10 days, and then 20 mg daily after that. Ten days later, the patient's wife returned to the pharmacy requesting a refill. On re-reviewing the medications with her, the pharmacist discovered the patient had been taking both prescriptions (a total daily dose of 50 mg daily). This overdose placed him at very high risk for bleeding complications.
Take the Quiz
John D. McGreevey III, MD| November 1, 2016
A transition from paper orders to CPOE left out an important safety reminder, resulting in mismanagement of an elderly patient's low potassium and magnesium levels. This led to a fatal arrhythmia. The paper-based electrolyte order set had provided a reminder that magnesium replacement should accompany potassium replacement; however, in the computerized system, a separate order set was necessary for each electrolyte.
Jerod Nagel, PharmD, and Eric Nguyen| October 1, 2015
A woman who had recently had her left lung removed for aspergilloma presented to the outpatient clinic with pain, redness, and pus draining from her sternotomy site. She was admitted for surgical debridement and prescribed IV liposomal amphotericin B for aspergillus. Hours into the IV infusion, the patient developed nausea, vomiting, sweating, and shivering, and it was discovered that she had been given conventional amphotericin B at the dose intended for the liposomal formulation, representing a 5-fold overdose.
Robert L. Poole, PharmD; Tessa Dixon, PharmD| December 1, 2010
Following a vehicle collision, a man admitted to the hospital was given a twofold overdose of dexamethasone, due to confusion about administration instructions on a multidose vial.
Beth Devine, PharmD, MBA, PhD| April 1, 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Russ Cucina, MD, MS| July 1, 2006
Despite full documentation and a wristband regarding her severe food allergy, an inpatient is advertently fed eggs and suffers an allergic reaction.
Robert J. Weber, MS, RPh| May 1, 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Peter Lindenauer, MD, MSc| October 1, 2004
A surgical patient and a neurosurgical patient are scheduled to be moved to different beds, the second taking the first's spot. However, the move is documented electronically before it occurs physically, and a medication error nearly ensues.
Paul C. Tang, MD| October 1, 2004
After an admitting physician bases the dosages of medication on an outdated electronic medication list, the patient's heart nearly stops.
Mark V. Williams, MD| July 1, 2004
A man sent for a Holter monitor inadvertently arrives at the allergy clinic and receives a skin test instead.
Michael Cohen, RPh, MS, ScD (hon)| April 1, 2003
Antipsychotic, rather than antihistamine, mistakenly dispensed to woman with bipolar disorder with new urticaria.